Flood, Perry
- When
- May 18, 4:30 PM EST to May 19, 3:30 AM EST
- Where
- Perry forecast zone
- Property damage
- $800,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
South of a frontal zone, repetitive showers and thunderstorms moved west to east across Perry and Morgan Counties during the afternoon and evening hours of the 18th. The heaviest rains favored southern portions of Perry County and western sections of Morgan County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
South of a frontal zone, repetitive showers and thunderstorms moved west to east across Perry and Morgan Counties during the afternoon and evening hours of the 18th. The heaviest rains favored southern portions of Perry County and western sections of Morgan County. Between 1300 and 1800E, isolated rain amounts of 3 to 4 inches likely fell near Shawnee and north of Corning in Perry County. Western portions of Morgan County likely saw a 3 inch rain maximum. McConnelsville reported a 24 hour rain amount as 2.4 inches. Creeks such as Monday, Sunday, and Wolf flooded during the evening of the 18th in Perry and Morgan Counties. Homes and businesses were flooded in Corning. About 70 residents were temporarily housed in Corning. In terms of damage to single family homes or mobile homes in Perry County, about 35 saw minor damage, 20 had major damage, and 3 were destroyed. Three businesses had minor damage. Further down Sunday Creek, the flooding hit the villages of Glouster, Trimble, and Jacksonville of Athens County toward dawn on the 19th. Some residents were surprised. One resident of Glouster, who lost 2 cars, said he was in bed when the flooding started, and by the time he woke-up, the water was already waist deep. Several residents had to be rescued by boats. The Trimble Post Office had over 2 feet of water inside, but most of the mail was kept dry. In Athens County, around 85 single family homes and mobile homes had minor water damage, 42 had major damage, and 3 were destroyed. Approximately 18 businesses saw minor damage, while 2 businesses sustained major damage.The West Branch flows into the main stem of Sunday Creek at Glouster. The USGS gauge at Glouster rose about 15 feet in 18 hours, cresting at 19.02 feet around midday on the 19th. This is the second highest on record. The flood of record is 22 feet. It occurred way back in March of 1907. More recently, on June 28, 1998, the crest was 18.62 feet. Further west, on Monday Creek at Doanville, the crest was 18.8 feet on the 20th. The highest on record is 19.6 feet in August of 1997. The Hocking River in the community of Athens crested at 20.8 feet during the 20th, less than a foot above its 20 foot flood stage.A federal disaster declaration for Ohio included Athens and Perry Counties. See FEMA disaster number 1519 for details.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 18, 2:45 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EDT TUE MAY 18 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 345 PM EDT TUE MAY 18 2004 TONIGHT THROUGH THURSDAY... LATEST WEATHER MAP SHOWS A COLD FRONT EXTENDING FROM EASTERN CANADA ACROSS THE LOWER GREAT LAKES INTO THE SOUTHERN PLAINS. COMBINATION OF UNSTABLE/MOIST AIRMASS TO THE SOUTH OF THE FRONT AND UPWARD VERTICAL MOTION ASSOCIATED WITH MID-LEVEL SHORTWAVE TROF MOVING ACROSS THE GREAT LAKES HAS RESULTED IN NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR NORTHERN COUNTIES UNTIL 8 PM. HOWEVER...FEEL THE BIGGEST THREAT WILL BE FROM ANY HEAVY RAIN THAT WILL BE POSSIBLE WITH SOME OF THESE STORMS. STILL FEEL WATER PROBLEMS WILL GENERALLY BE LOCALIZED AND WILL NOT ISSUE A FFA AT THIS TIME. HOWEVER...WILL NEED TO CONTINUE TO MONITOR THE AREA. LOOKS LIKE COLD FRONT WILL APPROACH OR PUSH INTO NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT/EARLY WEDNESDAY...BEFORE BECOMING STATIONARY. THE FRONT WILL THEN PUSH BACK NORTH WEDNESDAY NIGHT. THIS WILL RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE STORMS BEING MOST NUMEROUS ACROSS OUR NORTHERN COUNTIES. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AS ANOTHER FRONT APPROACHES THE AREA FROM THE NORTH...BEFORE IT ALSO BECOMES STATIONARY AND THEN RETURNS BACK NORTH. HAVE ONLY MADE A FEW MINOR TWEAKS TO THE GRIDS TO REFLECT CURRENT TRENDS. TEMP GUIDANCES LOOKS REASONABLE AND IS CLOSE TO CURRENT NUMBERS. THURSDAY NIGHT THROUGH TUESDAY... A RETURN TO THE WARM HUMID CONDITIONS IS EXPECTED FROM THURSDAY THROUGH THE WEEKEND. THE FRONTAL BOUNDARY WILL CONTINUE TO LIFT NORTHWARD AWAY FROM THE REGION THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH THE BOUNDARY GOING STATIONARY ACROSS SRN MI AND NRN PA. THE RIDGING ALOFT SHOULD REMAIN PRETTY STRONG THROUGH THE WEEKEND...WHICH SHOULD LIMIT THE AFTERNOON AND EVENING CONVECTION. ALSO...THE MOISTURE LOOKS LIKE IT WILL BE MORE LIMITED THAN THE CURRENT PATTERN HAS PROVIDED WITH THE AIRMASS ABOVE ABOUT 700 MB BEING FAIRLY DRY. THIS IS ANOTHER FACT WHICH SHOULD LIMIT THE AMOUNT OF CONVECTION OVER THE WEEKEND. THUS HAVE LOWER THE POPS BACK INTO THE ISOLATED RANGE FOR FRIDAY THROUGH SUNDAY. THE TEMPERATURES SHOULD ALSO REBOUND WITH LESS CLOUDS AND 850 TEMPERATURES REACHING 16C...MID 80S SEEMS LIKELY IN THE LOWLANDS AND LOW 80S IN THE MOUNTAINS. DID NOT PUSH INTO THE UPPER 80S AS THE EVAPOTRANSPORATION SHOULD HOLD TEMPS BACK A FEW DEGREES. FOR EARLY NEXT WEEK...THE MODELS ARE STRUGGLING A BIT WITH THE NEXT FRONTAL PASSAGE. THE GFS IS TENDING TO BE STRONG WITH THE FRONT THAN THE OTHER MODELS. THE IN OFFICE WORKSTATION ETA EXTENDED LOOKED VERY CLOSE TO THE HPC FORECAST AS WAS USED AS GUIDANCE FOR DAY 7. THIS PUTS A WEAK EAST/WEST ORIENTED FRONT ACROSS THE REGION ON MONDAY WITH A STRONGER FRONT APPROACHING ON TUESDAY. THUS HAVE GONE SLIGHTLY COOLER ON MONDAY AND TUESDAY WITH MORE CLOUDS AND HIGHER POPS AREA WIDE. JSH/ESS && .PREVIOUS DISCUSSION... 1038 AM EDT TUE MAY 18 2004 SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS THE FORECAST AREA AND HAVE UPPED HOURLY POPS IN THE SHORT-TERM. HOWEVER...DO NOT PLAN ON CHANGING THE POP12 GRIDS AS THE HIGHEST POPS SHOULD STILL BE LATE THIS AFTERNOON/EVENING. HAVE ALSO TWEAKED HOURLY TEMPS/DEWPOINT GRIDS TO REFLECT CURRENT VALUES AND EXPECTED TRENDS INTO THE AFTERNOON HOURS. CURRENT ZONE FORECASTS ARE PRETTY MUCH ON TRACK AND SEE NO REASON TO CHANGE. JSH && .AVIATION... 635 AM EDT TUE MAY 18 2004 VFR CONDS EXPECTED THROUGH 01Z ALL SITES THEN INTRODUCTION OF MVFR ACR NRN STIES WITH TRW ACTIVITY AS COLD FRONT APPROACHES. DUE TO THE SLOW PROGRESSION OF THE FRONT...LONG DURATION OF PREVAILING RAIN FORECAST FOR PKB -CKB -EKN...GENERALLY 03Z-12Z. KRLX-WSR 88D DEPICTING MODERATE SW FLOW AND WITH NEAR CALM SURFACE WINDS...INTRODUCED WS020/23025KT WIND SHEAR THRU 14Z UNTIL INVERSION BREAKS. 29 && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 347 AM EDT TUE MAY 18 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 347 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A COLD FRONT DROPS SOUTH LATE TUESDAY AFTERNOON...WHILE AHEAD OF IT THE AIR REMAINS UNSTABLE...SPELLING A SLIGHT RISK OF SEVERE WEATHER ALONG AND NORTH OF A LINE FROM HUNTINGTON TO ELKINS. THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS CONTINUE DURING THE DAY WEDNESDAY AS THE FRONT BECOMES STATIONARY OVER NORTHERN WEST VIRGINIA. GIVEN THE TROPICAL CHARACTERISTICS OF OUR ATMOSPHERE...DOWNPOURS ARE POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 410 PM EDT TUE MAY 18 2004 KYZ101-102-OHZ066-067-075-083-084-087-182115- ATHENS OH-CARTER KY-GREENUP KY-JACKSON OH-LAWRENCE OH-MORGAN OH- PERRY OH-VINTON OH- INCLUDING THE CITIES OF...ATHENS...GRAYSON...GREENUP...IRONTON... JACKSON...MCARTHUR AND NEW LEXINGTON 410 PM EDT TUE MAY 18 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... BETWEEN 4:45 AND 6 OCLOCK...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CARTER...GREENUP...AND BOYD COUNTIES IN NORTHEAST KENTUCKY...PLUS ACROSS THE SOUTHEASTERN OHIO COUNTIES OF JACKSON...LAWRENCE...AND VINTON. FOR BRIEF PERIODS...Y0U CAN EXPERIENCE FREQUENT LIGHTNING... DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. IF ANY STORM GETS STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED FOR A SMALL AREA. THE RAIN WAS MOVING TOWARD THE NORTHEAST AT 25 TO 30 MPH. SO KEEP AN EYE ON THE WESTERN HORIZON. SEEK SHELTER INDOORS. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 459 PM EDT TUE MAY 18 2004 KYZ105-OHZ066-067-085-086-WVZ005>007-013-014-182205- CABELL WV-GALLIA OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH- MORGAN OH-PERRY OH-PUTNAM WV-WAYNE WV- INCLUDING THE CITIES OF...GALLIPOLIS...HAMLIN...HUNTINGTON... LOUISA...NEW LEXINGTON...POINT PLEASANT...POMEROY... WAYNE AND WINFIELD 459 PM EDT TUE MAY 18 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... BETWEEN 5:30 AND 6:30 PM...SHOWERS AND THUNDERSTORMS WILL AFFECT WEST VIRGINIA COUNTIES OF WAYNE...CABELL... LINCOLN... PUTNAM...AND MASON...PLUS THE SOUTHEAST OHIO COUNTIES OF MEIGS... AND GALLIA. FOR BRIEF PERIODS...Y0U CAN EXPERIENCE FREQUENT LIGHTNING... DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. MOTORISTS WOULD EXPERIENCE POOR ROAD VISIBILITY. THE RAIN WAS MOVING TOWARD THE NORTHEAST AT 25 TO 30 MPH. SO KEEP AN EYE ON THE WESTERN HORIZON. SEEK SHELTER INDOORS BEFORE THE DOWNPOURS ARRIVE. MOTORISTS NEED TO SLOW DOWN AND USE LIGHTS. KTB
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398931, 5398932, 5398933.